Hail, Onondaga
- When
- May 19, 3:20 PM EST
- Where
- Onondaga County, 0.86 mi NE of Solvay
- Measured
- 1 in hail
- Reported by
- Local Official
- Coordinates
- 43.060, -76.210
A slow moving warm front moved through Central New York during the afternoon of the 19th, sparking a late afternoon round of strong to severe thunderstorms along and behind the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A slow moving warm front moved through Central New York during the afternoon of the 19th, sparking a late afternoon round of strong to severe thunderstorms along and behind the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 19, 3:19 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Binghamton NY 419 PM EDT Sun May 19 2019 .SYNOPSIS... Showers and thunderstorms have developed, and will become widespread late this afternoon over much of the area. Some of these storms may become strong to severe. A few lingering showers and thunderstorms are expected on Monday before a couple of dry days Tuesday into Wednesday. && .NEAR TERM /THROUGH MONDAY NIGHT/... 3 pm update... watch continues with a pair of severe thunderstorm warnings for Oneida county. More thunderstorms will move in from the southwest. Thunderstorms have developed over central PA and will continue as they move into the destabilizing airmass over our area. Biggest severe threat will be the wind. Wind shear is moderate. Still a weak cap over most of the area but above it unstable with 1 to 2k cape. Lapse rates around 7. PWATs 1 to 1.5" providing ample moisture. Main concern is training across the far north. Radar estimates 1 to 2 inches. In addition they had a round of thunderstorms this morning in the same area. Flash flooding possible. With dry mid layers and high CAPE severe hail also possible. Also weak tornadoes could occur with moderate low level shear. The severe threat continues into the early evening. At that point there will be a lull then another round comes in toward midnight ahead of the cold front. The cold front slows as it gets into NEPA and the Catskills. This will be the focus for more showers and thunderstorms Monday. This has less stability than today but more forcing with upper level height falls, a short wave, and jet dynamics. Showers will move out in the evening. For temperatures starting out very warm in the 80s this afternoon. Warmest temperatures since last September. Making it seem warmer are dewpoints in the 60s. With the cold front still to the west tonight, temperatures will fall only into the 60s. Monday again above normal but cooler than today. Highs low 70s northwest to low 80s southeast. Monday night lows in the 40s. 204 PM Update... Thunderstorms continue to develop in a moist and unstable airmass across the region, especially in the vicinity of a warm front located near the Thruway. With additional convection expected to develop through the rest of the afternoon, a Severe Thunderstorm Watch has been posted for the entire area until 9 PM. Updated ZFP has been issued. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... 3 pm update... High pressure at all levels builds in this period with dry air. High temperatures mostly in the low and mid 60s. Low temperatures again in the 40s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... A large dome of high pressure will be over the southeast during much of this period. At this time, it does not appear this high pressure and associated upper level ridge will make it to our region. This will set up a storm track around this high pressure system, from the Plains to Great Lakes to Northeast. This will result in a few separate passing waves during this timeframe, which will bring some chances of showers and possibly a few thunderstorms. That being said, it does not appear that any particular day will be a complete washout (there will be plenty of dry periods as well). In terms of temperatures, Wednesday will likely be the coolest day, with highs in the 60s. Thursday through Sunday will likely have highs mostly in the 70s. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... 130 pm update... Mainly VFR next 24 hours. Convection has started near RME/SYR. Other convection will move into the other sites in a few hours. Have a tempo for MVFR or IFR vsbys and low end VFR cigs 21 to 23z in NY and 23 and 02z at AVP in thunderstorms. After this initial line of convection there will be a dry gap then more showers with MVFR conditions around 3 to 6z. After this some MVFR late tonight for RME/BGM and maybe ELM/ITH. Southwest Winds at 10 kts this afternoon. Tonight winds 5 to 10 kts. Monday winds increase to 10 to 15 kts with higher gusts. Outlook... Monday afternoon...Restrictions possible in rain showers and thunderstorms. Monday night through Wednesday...VFR with high pressure. Thursday through Friday...Possible restrictions in showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT/TAC NEAR TERM...BJT/TAC SHORT TERM...TAC LONG TERM...BJG AVIATION...TAC
Hazardous Weather Outlook National Weather Service Binghamton NY 316 PM EDT Sun May 19 2019 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-201930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 316 PM EDT Sun May 19 2019 ...SEVERE THUNDERSTORM WATCH 192 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. ...SEVERE THUNDERSTORMS ARE POSSIBLE... Thunderstorms will occur this afternoon and tonight. A few of these storms may become strong to severe with damaging winds and heavy downpours leading to flash flooding, the main threats. Hail and even a few tornadoes are also possible, although chances are much lower. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of thunderstorms is possible on Monday...mainly along and east of the I-81 corridor. Strong winds are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Binghamton NY
300 PM EDT Sun May 19 2019
NYZ018-191930-
Onondaga NY-
300 PM EDT Sun May 19 2019
...STRONG THUNDERSTORM WILL AFFECT...NORTHERN ONONDAGA COUNTY UNTIL
330 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baldwinsville, moving east at 45 mph.
Hail and winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Syracuse, Clay, Cicero, Van Buren, Baldwinsville, North Syracuse,
Solvay, Liverpool, Amboy and Elbridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.
LAT...LON 4322 7609 4320 7608 4318 7599 4313 7595
4309 7598 4303 7643 4316 7648 4321 7648
4323 7642 4323 7630 4320 7628 4321 7626
4324 7627 4324 7626 4320 7622 4322 7620
4327 7621
TIME...MOT...LOC 1859Z 254DEG 37KT 4315 7636
DABSpecial Weather Statement
National Weather Service Binghamton NY
314 PM EDT Sun May 19 2019
NYZ016>018-192000-
Onondaga NY-Southern Cayuga NY-Seneca NY-
314 PM EDT Sun May 19 2019
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA...
NORTHWESTERN CAYUGA AND WEST CENTRAL ONONDAGA COUNTIES UNTIL 400 PM
EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waterloo, moving east at 35 mph.
Hail and winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Seneca Falls, Waterloo, Sennett, Skaneateles, Jordan,
Montezuma, Elbridge, Tyre and Cayuga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.
LAT...LON 4293 7638 4285 7698 4286 7698 4287 7696
4301 7696 4303 7650 4310 7650 4311 7647
4314 7648 4316 7646
TIME...MOT...LOC 1914Z 255DEG 32KT 4296 7692
DABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG MAPLE FLATS 43.27N 75.85W
05/19/2019 ONEIDA NY 911 CALL CENTER
TREE AND WIRES DOWN ACROSS MAPLE FLATS ROAD
&&
KISTNERSpecial Weather Statement
National Weather Service Binghamton NY
352 PM EDT Sun May 19 2019
NYZ009-036-037-192015-
Southern Oneida NY-Madison NY-Northern Oneida NY-
352 PM EDT Sun May 19 2019
...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL ONEIDA AND
NORTHWESTERN MADISON COUNTIES UNTIL 415 PM EDT...
At 352 PM EDT, Doppler radar was tracking a strong thunderstorm near
Verona Beach, or 10 miles northwest of Oneida, moving east at 45 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Rome, Oneida, Lee, Verona, Vienna, Canastota, Camden, Sylvan Beach,
Wampsville and Blossvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4312 7546 4306 7591 4317 7593 4316 7592
4316 7588 4332 7587 4332 7588 4333 7588
4340 7585 4342 7560
TIME...MOT...LOC 1952Z 260DEG 41KT 4317 7582
MWGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 1 N VIENNA 43.25N 75.72W
05/19/2019 ONEIDA NY 911 CALL CENTER
TREE AND WIRES DOWN
&&
KISTNERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL TABERG 43.30N 75.62W
05/19/2019 M1.50 INCH ONEIDA NY TRAINED SPOTTER
&&
JMLThe Ft Drum radar (KTYX), 88 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm winds knocked down some trees and caused minor damage to a small building.
Strong thunderstorm winds knocked down a tree and wires, causing a fire and closing a street.
Strong thunderstorm winds knocked down multiple trees and wires in the Syracuse area.
Strong thunderstorm winds knocked down trees and wires on Marshall Street.
Strong thunderstorm winds uprooted a large tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828395, 828398, 828409, 828412, 828411, 828413.